Georgia, 2023Damaging Winds in Georgia, July 30, 2023
July 30, 2023 · NWS CHS · 7 events in 2 counties and zones
Clusters of strong thunderstorms developed in the late afternoon hours ahead of a cold front across central Georgia. These thunderstorms then tracked to the east through the evening into southeast Georgia and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of strong thunderstorms developed in the late afternoon hours ahead of a cold front across central Georgia. These thunderstorms then tracked to the east through the evening into southeast Georgia and produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 30, 5:43 PM EST, 21 minutes earlier.
Area forecast discussion, Jul 30, 5:43 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
643 PM EDT Sun Jul 30 2023
.SYNOPSIS...
A weak cold front will sag into the region and likely stall
through mid week. High pressure will then return by the middle
and latter part of the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
High resolution, 1-min GOES-E visible imagery and RAP soundings
show the atmosphere is somewhat capped over the area with
little vertical development noted in a meager cumulus field.
Forcing for ascent, currently supporting numerous showers/tstms
across central and southern Georgia up into the Midlands of
South Carolina, will overspread the area over the next few hours
as shortwave energy propagating across Georgia draws closer.
While mixed-layer instability will gradually wane after sunset,
forcing with the shortwave looks strong enough to keep
convection going well into the evening hours. Pops were adjusted
up a slightly for many area with the early evening update,
ranging from 60-70% across the interior to 50-60% at the coast.
0-6km bulk shear will remain fairly weak through the night,
only averaging 15-20 kt, so convection will remain fairly pulsy
in nature with only loose organization possible along outflow
collisions. A few strong to locally severe tstms will be
possible through midnight, but widespread severe weather seems
unlikely at this time.
Lows from the lower 70s inland to the upper 70s at the beaches
look on track.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Low pressure aloft will be positioned well to the north of New
England, while ridging builds in across TX. This will put the
region within a northwestern flow regime through around mid-
week. With the northwestern flow moisture will not be abundant,
however a weak cold front will droop into the region on Monday
and linger in the vicinity through the middle of the week.
Forcing from the weak front, as well as a possible shortwave
rippling through aloft, will likely be enough to support
isolated to scattered showers and thunderstorms Monday and
Tuesday afternoons. The greatest coverage will likely be Monday
afternoon as the front sags into the area. Additionally a strong
to severe thunderstorm cannot be ruled out Monday afternoon.
Forecast soundings depict CAPE values around 1200 J/kg as well
as shear values around 25 knots. By Wednesday only isolated
showers and thunderstorms are forecast as the front slowly moves
further away. Temperatures each day are expected to reach into
the low to mid 90s, warmest south of I-16 in GA. Overnight lows
will generally be in the low to mid 70s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The low aloft north of New England is forecast to weaken as the
ridging over TX builds into the southeastern states. This will
result in a warming trend along with slightly lower POPs.
Generally isolated to scattered showers and thunderstorms are
possible in the afternoons, with POPs peaking around 30%.
Temperatures near normal on Thursday will likely warm to above
normal by the weekend.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
31/00z TAFs: There will be a risk for tstm impacts at KCHS, KJZI
and KSAV through mid-evening as a shortwave approaches from the
west. Best impact probabilities are at KSAV where a cluster of
tstms is about 2 hours away from that terminal at 2240z. TEMPO
groups will be highlighted at all 3 terminals for MVFR
conditions, roughly 00-03z at KSAV and 01-04z at KCHS and KJZI.
Last minute adjustments may be needed prior to issuance time per
latest KCLX radar trends. Briefly lower conditions, possibly
below alternate minimums, my occur, especially in vsbys, but
these conditions should not last too long (generally < 1 hr).
Overnight, expect generally VFR conditions. A brief stint at
fog/stratus could occur, especially at KSAV, but it should be
right at sunrise and should be fairly brief if it occurs.
Extended Aviation Outlook: Brief flight restrictions are
possible with isolated/scattered thunderstorms each afternoon.
&&
.MARINE...
Tonight: A cold front will approach from the northwest and
north this evening. It's forecasted to move south, shifting
through our SC waters late tonight and becoming located near the
SC/GA border around daybreak Monday. No Small Craft Advisories
are expected. Ahead of the front, winds will generally be from
the S to SW. They'll veer with time, generally becoming WNW by
daybreak Monday across our Charleston waters, and the W across
across our remaining SC and GA waters. Seas will average 2-3 ft
within 20 nm and 3-4 ft for the GA waters beyond 20 nm. Also, a
line of storms is expected to cross through the waters later
this evening, bringing brief gusty winds. It's not out of the
question we may need Marine Weather Statements or Special Marine
Warnings.
Monday through Friday: A weak front will sag into the marine
waters Monday, with variable winds generally around 10 knots.
Seas should average 2 to 3 ft. Surface high pressure is forecast
to build into the area through mid-week while the weak front
remains in the vicinity of the marine waters. NE winds,
generally around 10 knots are forecast, with seas 2 to 3 ft. The
surface high pressure will meander to the north later in the
week, shifting the winds from NE to SW, 10 to 15 knots. Seas
will continue to average 2 to 3 ft.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides will gradually rise each day through Thursday.
There could be several high tide cycles where levels reach minor
coastal flooding levels, staring Monday evening and then each
evening until Thursday at Charleston Harbor. Below are the high
tides of concern at Charleston Harbor (time and astro tide):
Day High Tide Astro Tide
Monday 748 PM 6.52 ft
Tuesday 843 PM 6.66 ft
Wednesday 937 PM 6.67 ft
Thursday 1031 PM 6.55 ft
Tides are not expected to reach coastal flood levels at Fort
Pulaski.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
Hazardous weather outlook, Jul 30, 3:10 AM EST, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
410 AM EDT Sun Jul 30 2023
SCZ049-050-310815-
Coastal Colleton-Charleston-
410 AM EDT Sun Jul 30 2023
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Today and tonight.
Severe Thunderstorms: There is the risk for isolated severe weather
late today into tonight. Damaging winds are the most likely weather
hazard between 5 PM and 12 AM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Coastal Flooding: Minor coastal flooding will be possible with the
evening high tide cycles beginning Monday. A Coastal Flood Advisory
could be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047-048-051-052-
310815-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Jasper-Tidal Berkeley-
410 AM EDT Sun Jul 30 2023
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Severe Thunderstorms: There is the risk for isolated severe weather
late today into tonight. Damaging winds are the most likely weather
hazard between 4 PM and 12 AM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-310815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
410 AM EDT Sun Jul 30 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Severe Thunderstorms: There is the risk for isolated severe weather
late today into tonight. Damaging winds are the most likely weather
hazard between 5 PM and 12 AM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 30, 5:35 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
635 PM EDT Sun Jul 30 2023
GAZ087-302300-
Jenkins-
635 PM EDT Sun Jul 30 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...
At 635 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Perkins to near
Butts, and moving southeast at 25 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Millen, Butts, Emmalane, Perkins, and Scarboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3292 8208 3292 8195 3295 8186 3294 8183
3295 8182 3293 8178 3291 8177 3269 8187
3266 8186 3265 8184 3261 8201 3263 8204
3290 8210
TIME...MOT...LOC 2235Z 293DEG 21KT 3291 8205 3266 8198
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jul 30, 5:52 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston SC
652 PM EDT Sun Jul 30 2023
GAZ087-088-099-100-302315-
Bulloch-Jenkins-Candler-Screven-
652 PM EDT Sun Jul 30 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH,
JENKINS AND CANDLER COUNTIES...
At 652 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Scarboro to
near Twin City, and moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Sylvania, Portal, Rocky Ford, Woodcliff, Altman, Hopeulikit, and
Scarboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3252 8215 3255 8210 3256 8207 3254 8203
3261 8200 3266 8206 3280 8191 3277 8156
3240 8190 3246 8219
TIME...MOT...LOC 2252Z 277DEG 21KT 3273 8192 3252 8211
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThunderstorm Wind, Screven
- When
- July 30, 6:04 PM EST to 6:05 PM EST
- Where
- Screven County, Thomasboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.720, -81.830
Screven County dispatch reported a tree down along Thomasboro Road.
Thunderstorm Wind, Bulloch
- When
- July 30, 6:10 PM EST to 6:11 PM EST
- Where
- Bulloch County, 3.87 mi NNE of Bland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.580, -81.890
Bulloch County dispatch reported a tree down on power lines which caught fire near the intersection of Highway 25 and Rocky Ford Road.
Thunderstorm Wind, Bulloch
- When
- July 30, 6:13 PM EST to 6:14 PM EST
- Where
- Bulloch County, 2.15 mi NNE of Bland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.560, -81.910
Bulloch County dispatch reported a tree down near Rocky Ford Road and Moore Road.
Thunderstorm Wind, Bulloch
- When
- July 30, 6:22 PM EST to 6:23 PM EST
- Where
- Bulloch County, Blitch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.580, -81.780
Bulloch County dispatch reported a tree down near Lakeview Road and Middle Ground Road.
Thunderstorm Wind, Bulloch
- When
- July 30, 6:30 PM EST to 6:31 PM EST
- Where
- Bulloch County, 2.82 mi NNE of Brooklet Davis Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.420, -81.710
Bulloch County dispatch reported a tree down near Highway 80 and Burkhalter Road.
Thunderstorm Wind, Screven
- When
- July 30, 6:30 PM EST to 6:31 PM EST
- Where
- Screven County, 0.9 mi SE of Millhaven Arpt
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.920, -81.660
Screven County dispatch reported a tree down along Millhaven Road.
Thunderstorm Wind, Screven
- When
- July 30, 6:54 PM EST to 6:55 PM EST
- Where
- Screven County, 9.22 mi SE of Mears
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.840, -81.490
Screven County dispatch reported a tree down along S Old River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 30 to 31, 20234 deaths · 3 events
- Hail and Damaging Winds in Missouri, July 30, 20231 injured · $3.4 million · 1.25 in hail · 76 events
- Damaging Winds and Lightning Strike in Mississippi, July 30, 2023$210,000 · 53 kt wind · 13 events
- Wildfire in Montana, July 30, 2023$300,000 · 1 event
- Lightning Strike in Montana, July 30, 2023$70,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 30 to 31, 2023$51,000 · 2 events
- Damaging Winds and Lightning Strikes in South Carolina, July 30, 2023$6,000 · 55 kt wind · 26 events
- Hail and Damaging Winds in Kansas, July 30, 20231.75 in hail · 24 events
- Hail in South Dakota, July 30, 2023$19,000 · 2.5 in hail · 8 events
- Heat in Texas, July 30 to 31, 202321 events
- Damaging Wind in Kansas, July 30, 2023$25,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Montana, July 30, 20231.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123985, 1123982, 1123984, 1123983, 1123986, 1123987, 1123988.